Key words: Aminoglycosides
Springer Online Journal Archives 1860-2000
Abstract. Gentamicin is well known to be associated with nephrotoxicity, including acute renal failure and renal tubular dysfunction. A Bartter-like syndrome has also been described as a toxic manifestation of gentamicin therapy in adults, but this nephrotoxic syndrome has not been well characterized in children. In this report we describe the clinical course of four patients with gentamicin-associated Bartter-like syndrome. These patients ranged in age from 4 months to 17 years; they all demonstrated evidence of renal tubulopathy, primarily affecting the distal nephron. Hypocalcemia, hypomagnesemia, alkalosis, and hypokalemia were the main manifestations in these patients. After discontinuation of gentamicin, recovery of the renal tubular functions and resolution of the electrolyte abnormalities were complete in all patients.
Type of Medium: